Translator Disclaimer
2019 The BMO-Dirichlet problem for elliptic systems in the upper half-space and quantitative characterizations of VMO
José María Martell, Dorina Mitrea, Irina Mitrea, Marius Mitrea
Anal. PDE 12(3): 605-720 (2019). DOI: 10.2140/apde.2019.12.605

Abstract

We prove that for any homogeneous, second-order, constant complex coefficient elliptic system L in n , the Dirichlet problem in + n with boundary data in BMO ( n 1 ) is well-posed in the class of functions u for which the Littlewood–Paley measure associated with u , namely

d μ u ( x , t ) : = | u ( x , t ) | 2 t d x d t ,

is a Carleson measure in + n .

In the process we establish a Fatou-type theorem guaranteeing the existence of the pointwise nontangential boundary trace for smooth null-solutions u of such systems satisfying the said Carleson measure condition. In concert, these results imply that the space BMO ( n 1 ) can be characterized as the collection of nontangential pointwise traces of smooth null-solutions u to the elliptic system L with the property that μ u is a Carleson measure in + n .

We also establish a regularity result for the BMO-Dirichlet problem in the upper half-space, to the effect that the nontangential pointwise trace on the boundary of + n of any given smooth null-solutions  u of L in + n satisfying the above Carleson measure condition actually belongs to Sarason’s space VMO ( n 1 ) if and only if μ u ( T ( Q ) ) | Q | 0 as | Q | 0 , uniformly with respect to the location of the cube  Q n 1 (where T ( Q ) is the Carleson box associated with Q , and | Q | denotes the Euclidean volume of Q ).

Moreover, we are able to establish the well-posedness of the Dirichlet problem in + n for a system  L as above in the case when the boundary data are prescribed in Morrey–Campanato spaces in n 1 . In such a scenario, the solution u is required to satisfy a vanishing Carleson measure condition of fractional order.

By relying on these well-posedness and regularity results we succeed in producing characterizations of the space VMO as the closure in BMO of classes of smooth functions contained in BMO within which uniform continuity may be suitably quantified (such as the class of smooth functions satisfying a Hölder or Lipschitz condition). This improves on Sarason’s classical result describing VMO as the closure in BMO of the space of uniformly continuous functions with bounded mean oscillations. In turn, this allows us to show that any Calderón–Zygmund operator T satisfying T ( 1 ) = 0 extends as a linear and bounded mapping from VMO (modulo constants) into itself. In turn, this is used to describe algebras of singular integral operators on VMO , and to characterize the membership to VMO via the action of various classes of singular integral operators.

Citation

Download Citation

José María Martell. Dorina Mitrea. Irina Mitrea. Marius Mitrea. "The BMO-Dirichlet problem for elliptic systems in the upper half-space and quantitative characterizations of VMO." Anal. PDE 12 (3) 605 - 720, 2019. https://doi.org/10.2140/apde.2019.12.605

Information

Received: 22 March 2017; Revised: 29 April 2018; Accepted: 30 May 2018; Published: 2019
First available in Project Euclid: 25 October 2018

zbMATH: 1298.35071
MathSciNet: MR3864207
Digital Object Identifier: 10.2140/apde.2019.12.605

Subjects:
Primary: 35B65, 35C15, 35J47, 35J57, 35J67, 42B37
Secondary: 35E99, 42B20, 42B30, 42B35

Rights: Copyright © 2019 Mathematical Sciences Publishers

JOURNAL ARTICLE
116 PAGES

This article is only available to subscribers.
It is not available for individual sale.
+ SAVE TO MY LIBRARY

SHARE
Vol.12 • No. 3 • 2019
MSP
Back to Top